Alert archive / Minnesota / Beach Hazards Statements in 2025
Beach Hazards Statement 9, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 27, 2025, 12:50 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2025, 12:50 PM CDT (17:50 UTC)
- Expired
- Jun 27, 2025, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251 WHUS43 KDLH 271750 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 1250 PM CDT Fri Jun 27 2025 MNZ037-WIZ001-280300- /O.NEW.KDLH.BH.S.0009.250627T1750Z-250628T0300Z/ Carlton and South St. Louis-Douglas- 1250 PM CDT Fri Jun 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...Until 10 PM CDT this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire even an experienced swimmer quickly. Rip currents can usher you away from land. To avoid being swept away, swim parallel to the shore to exit a rip current. * ADDITIONAL DETAILS...Wave heights and rip current risk may decrease by late afternoon or early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Huyck
1 follow-up statement
185 WHUS43 KDLH 280329 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 1029 PM CDT Fri Jun 27 2025 MNZ037-WIZ001-280430- /O.EXP.KDLH.BH.S.0009.000000T0000Z-250628T0300Z/ Carlton and South St. Louis-Douglas- 1029 PM CDT Fri Jun 27 2025 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves are slowly diminishing. The Beach Hazards Statement has been allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 27, 10:17 AM CDT, 2 hours 33 minutes earlier. Its key messages:
- Clouds this morning, then some sunshine this afternoon.
- Multiple opportunities for isolated to scattered strong to severe thunderstorms tonight through Sunday evening.
- Warm and humid weather this weekend with highs in the 80s.
Area forecast discussion, Jun 27, 10:17 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1017 AM CDT Fri Jun 27 2025 .KEY MESSAGES... - Clouds this morning, then some sunshine this afternoon. - Multiple opportunities for isolated to scattered strong to severe thunderstorms tonight through Sunday evening. - Warm and humid weather this weekend with highs in the 80s. && .DISCUSSION... Issued at 330 AM CDT Fri Jun 27 2025 Plenty of low clouds, areas of fog, and lingering areas of rain (mainly up in the Arrowhead) this morning. All of this is associated with a departing low, which will continue east today. Clouds will probably be slow to clear out, sticking around in most places through the morning, but eventually some sunshine is expected this afternoon. We should see temperatures warm up nicely into the 70s today for most places, except 60s lingering in north-central Wisconsin as clouds will be slow to move out there. Storm chances tonight into Saturday morning: Broad ridging today into tonight will develop with plenty of southwesterly warm air and moisture advection. Strong to severe thunderstorms may develop over North Dakota late this afternoon and evening, eventually spreading east and making it into north-central Minnesota later tonight. There is still plenty of uncertainty on how these storms will initially evolve, owing to an elevated mixed layer that will cap the environment. But, there should be plenty of instability and shear available for storms to blow up once the cap is busted. What that means for us, then, is that it's not entirely clear how strong and organized the storms will be once they arrive here late tonight. The most likely scenario is that they will weaken and become non-severe for the most part, but still a stray strong to severe storm can't be ruled out that could produce some localized large hail or gusty winds (~5% chance) through early Saturday morning. We'll continue to keep an eye on it though, as we should have plenty of warm and moist air advection in our region that could be enough fuel to keep storms a bit stronger as they move in than models currently suggest. Saturday afternoon and night storms: More storms may develop Saturday afternoon into Saturday night. How exactly these develop will be partially due to how storms during the morning evolve and fall apart, as lingering boundaries may act as a catalyst for convection in the absence of a broader synoptic boundary. It looks like we'll have no shortage of instability developing (still looking like areas of 2-3+ kJ/kg MUCAPE and ~40 kt bulk shear). Busting the cap will be key, but once it does, hodograph profiles generally look like they could be favorable for some initial discrete supercells (thus large hail around 1.5" or so and wind gusts 60-70 mph or so may be possible). A tornado or two can't be ruled out either, and this is all looking like generally a late afternoon and evening threat with chances lingering into the overnight as we continue to have warm air and moisture advection. A strengthening low-level jet could keep storms going, with perhaps a more organized line developing (though at this time, it looks like this may take a dive south and perhaps leave most areas pretty quiet Saturday night). Expect changes in this forecast as subtle changes to any of the convective ingredients could change the outcome of how storms evolve. Right now, SPC has outlined a slight risk (2/5) for severe storms from the Brainerd Lakes to Hinckley areas and a marginal risk (1/5) elsewhere, and this seems appropriate for the time being, though there could certainly be some slight changes to this. Sunday storms: We will eventually have a cold front pass through late Saturday night, and along and ahead of this on Sunday, we may have some more isolated to scattered strong to severe thunderstorms develop. The biggest threat for this will be over northwest Wisconsin since that's where the warm/moist air will be lingering ahead of the front. MUCAPE is moderately favorable (~1-2 kJ/kg MUCAPE), but shear (~25-35 kt) is low-end favorable for severe weather. We could get some quick hailstorms (~1" diameter) and strong winds (~60 mph) as storms could merge into a line with quasi-perpendicular shear vectors to the incoming cold front. At this point, I'd say confidence is medium-high in Sunday's forecast of isolated strong to severe storms, with the best chances around Price County out ahead of the front Sunday afternoon. Weekend heat: It's still looking like it will be rather hot and muggy this weekend, though at this point, it is not looking like it will be anything too anomalous. We should see highs in the 80s both days (some places high 80s), and some muggy dew points in the 60s to around 70. With all the storms and clouds around, it doesn't look like this heat will need to warrant any heat advisories, but it'll still feel rather uncomfortable out there, especially if you don't have air conditioning or other ways to keep cool. All said, a fairly typical summertime warm spell around the Northland. Next week: A passing trough is expected to produce showers and thunderstorms on Monday. Coverage of these may be somewhere between scattered and widespread with plenty of synoptic forcing and of course the diurnal convective component. This looks like a low CAPE and low shear environment, so severe weather is not expected, but it will probably be a day of some sunshine and dodging passing showers and storms. Highs cool a bit from the weekend, but should still be in the 70s to around 80. Tuesday and Wednesday, it's looking like we'll be under the influence of west/northwest flow, sitting between cooler air up north and ridging redeveloping to our west. There could be some weak upper-level waves passing through that could introduce some rain/storm chances, perhaps later Wednesday into Thursday, though that remains pretty uncertain. We'll probably see some periods of quiet weather and sunshine with occasional rain chances. Later in the week, it looks like the broad ridging may inch its way east a bit, but it looks like there could very well be some embedded upper level waves that could bring more rain/storm chances. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 639 AM CDT Fri Jun 27 2025 MVFR/IFR ceilings with fog and drizzle are expected to gradually improve through the morning and early afternoon, but it is not likely to scatter out very fast. Expect the fog and low ceilings to persist several hours before eventually improving from northwest to southeast in the afternoon. Once ceilings do eventually scatter out, VFR conditions are expected into the evening. Later tonight, there could be some fog developing once again, most likely around HYR where there is a better chance for clear skies and radiational cooling since some storms may be starting to approach BRD later in the night. Winds are expected to be light and variable through the day. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 1001 AM CDT Fri Jun 27 2025 Winds and waves have decreased to 3 ft or less so have cancelled any remaining Small Craft Advisories. Northerly wind will become more variable in direction late this afternoon and into tonight. Winds become easterly Saturday, but speeds are expected to remain below 10 kt. Showers and thunderstorms are still possible on Saturday (40-50% chance), and some strong to severe storms capable of producing large hail and temporary gusty and erratic winds greater than 30 kt. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...JDS AVIATION...JDS MARINE...LR
Hazardous weather outlook, Jun 27, 3:39 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 339 AM CDT Fri Jun 27 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-280845- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 339 AM CDT Fri Jun 27 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Strong northeast winds over western Lake Superior will create a high risk for rip currents through mid-morning today. A Beach Hazard Statement is in effect for the beaches of the Twin Ports. Isolated strong to severe storms could move into north-central Minnesota late tonight. Damaging winds and small hail are the storm threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Several chances of thunderstorms are forecast from early Saturday morning through Sunday evening. Some of these storms may be strong to severe. Large hail and damaging winds are the main threat and there is a small chance of a few weak tornadoes. Warm and humid conditions return this weekend, with heat index values reaching into the mid 80s to around 90 degrees. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. Reports of rainfall amounts and flooding from spotters and the public are encouraged. LSZ121-140>148-150-280845- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 339 AM CDT Fri Jun 27 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Northeast winds of 10 to 20 knots with gusts of 20 to 25 knots will generate waves of 2 to 6 feet. Conditions will be hazardous to smaller vessels from Grand Portage to Duluth to Saxon Harbor WI. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northeast winds persist Friday morning. The combination of wind and waves will remain hazardous to smaller vessels until late morning. There are several chances of thunderstorms from Saturday morning through Sunday evening. A few storms may be strong to severe with frequent cloud-to-water lightning, large hail, and wind gusts over 35 knots. Rothstein More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Local storm report, Jun 27, 12:06 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1206 PM CDT Fri Jun 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM Tstm Wnd Dmg Cass Lake 47.38N 94.59W
06/21/2025 Cass MN Emergency Mngr
Large tree uprooted at Cass Lake rest area.
&&
HRZThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:18 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 8 hr |
Nearby
Beach Hazards Statements in Minnesota, 2025Beach Hazards Statements in Wisconsin, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.